post-thumb

Increase in ADHD medication errors among children in past 20 years

  • 2 Min To Read
  • 5 months ago

A new study published in the journal Pediatrics has found that medication errors among children taking drugs for attention deficit hyperactivity disorder (ADHD) have increased by nearly 300% over a 22-year period. The rise in errors is likely due to the increase in prescriptions for ADHD medications for children. In 2019, nearly 10% of children in the United States had been diagnosed with ADHD, and about 5% had received a prescription for medication.

The study authors suggest that more attention should be given to patient and caregiver education, as well as the development of improved child-resistant medication dispensing and tracking systems to prevent these errors. The researchers analyzed data from the National Poison Data System and identified 124,383 medication errors reported to U.S. poison control centers during the study period. Two-thirds of the exposures involved children aged 6 to 12 years, and three-fourths were among males. The most common errors involved taking or giving medication twice, taking or giving someone else's medication, and taking or giving the wrong medication. Some errors were also attributed to mistakes by pharmacists or nurses.

The study highlights the importance of properly storing medication and keeping a record of what was taken and when. Simple measures such as using a pillbox or medication tracking apps can help prevent these errors. The increase in ADHD diagnoses among children and the subsequent prescribing of medications are likely contributing factors to the rise in poison control calls. A growing variety of ADHD medications and the potential for confusion among them may also be a cause of errors.

Colleen Kraft, a pediatrician at Children's Hospital Los Angeles, suggests that some errors may be due to parents with undiagnosed and untreated ADHD being responsible for their child's medication. It is important to note that not all medication errors have the same consequences. Doubling up on stimulant medications may cause temporary side effects, while overdosing on other medications used to treat ADHD can have more serious implications, such as dangerously low blood pressure.

The study's primary limitation is the potential for underreporting of cases, as not all errors may be reported to poison control centers. Overall, the study highlights the need for improved education and systems to prevent medication errors in children with ADHD.

Share:

More from Press Rundown